Thunderstorm Wind, Gray
- When
- May 26, 6:00 PM CST
- Where
- Gray County, 1 mi N of Copeland
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- COOP STATION
- Coordinates
- 37.550, -100.633
Large tree branches and a few power poles were blown down.
5 thunderstorm wind, 4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 26, 2:08 PM CST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 308 PM CDT FRI MAY 26 2006 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL MAINLY BE THE CHANCES FOR DRYLINE THUNDERSTORMS THE NEXT FEW DAYS. UPPER AIR ANALYSIS SHOWED A WEAK SHORTWAVE OVER THE FOUR CORNERS AND WESTERN NEW MEXICO. WATER VAPOR IMAGERY SHOWS THIS FEATURE MOVING OUT OVER THE EASTERN SLOPES OF THE ROCKIES AND ADJACENT HIGH PLAINS THIS AFTERNOON AND HELPING INITIATE SCATTERED THUNDERSTORMS OVER NORTHEAST COLORADO WITH MORE ISOLATED ACTIVITY OFF THE RATON MESA IN THE SOUTHEASTERN THE SOUTHEAST AS WELL AS ALONG A DRY LINE IN THE TEXAS PANHANDLE. ALSO OF NOTE AT THE SURFACE, AN OUTFLOW BOUNDARY THAT HAS BEEN SITTING OVER THE NORTHERN CWA ALL DAY HAS BEEN SLOWLY MIXING OUT AND/OR LIFTING TO THE NORTH. THINK THAT THE GREATEST THREAT FOR THUNDERSTORMS WILL BE IN THE WESTERN CWA WITH THE POSSIBILITY OF STORMS MOVING OUT OF COLORADO BRUSHING ACROSS THE NORTHWESTERN PART OF THE CWA. AM A LITTLE CONCERNED THAT THE STORMS IN NORTHEAST COLORADO COULD BECOME MORE ORGANIZED AND PROPAGATE ESE ALONG THE BOUNDARY LATER IN THE EVENING BUT THIS POSSIBILITY APPEARS TO BE COMING LESS LIKELY WITH EACH PASSING HOUR. CURRENT GRIDS HAD SLIGHT CHANCE POPS IN THE WEST WITH CHANCE POPS IN THE NORTHEAST AND WILL HOLD ON TO THIS IDEA FOR NOW. FOR THE NEXT FEW DAYS, THE UPPER TROUGH DEEPENS OVER THE WESTERN CONUS WITH SOUTHWESTERLY FLOW ALOFT OVER THE CENTRAL HIGH PLAINS. THIS PATTERN IS FAVORABLE FOR A DRY LINE OSCILLATE BACK AND FORTH ACROSS THE HIGH PLAINS WHICH THE NAM AND GFS HAVE A PRETTY GOOD HANDLE ON. BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG THE DRY LINE AND WILL BE ISOLATED TO WIDELY SCATTERED AT BEST. WILL HAVE THIS IN THE FORECAST OVER CENTRAL AND EASTERN PARTS OF THE CWA FOR BOTH SATURDAY AND SUNDAY. DAYS 3-7... NO CHANGES WERE MADE TO THE EXTENDED. A FRONT WILL SAG DOWN INTO SW KS EARLY NEXT WEEK WITH INCREASING CHANCES FOR STORMS. AS THE MOIST LAYER DEEPENS, 850MB TEMPS WILL GRADUALLY COOL, WHICH WILL LEAD TO COOLER MAXES. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 96 66 97 / 20 10 10 10 GCK 67 98 63 98 / 20 10 10 0 EHA 64 96 62 98 / 20 0 0 0 LBL 67 98 64 98 / 10 10 10 0 HYS 69 96 66 97 / 30 10 10 10 P28 72 96 69 94 / 20 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 402 AM CDT FRI MAY 26 2006 KSZ030-031-043>046-061>066-074>081-084>090-270915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 402 AM CDT FRI MAY 26 2006 /302 AM MDT FRI MAY 26 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THIS AFTERNOON ALONG AND NORTH OF A SCOTT CITY TO LARNED LINE ALONG A RETREATING WARM FRONT. OTHER ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO BORDER ALONG A LEE TROUGH. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED, ANY OF THESE STORMS THAT DEVELOP COULD BECOME SEVERE BRIEFLY AND WOULD BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS AND HAIL TO THE SIZE OF NICKELS. ALL OF THE ACTIVITY IS EXPECTED TO MOVE NORTHEAST ACROSS WESTERN KANSAS. THE STORMS SHOULD EITHER WEAKEN OR MOVE OUT OF THE AREA BY AROUND 10 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE ALONG A DRYLINE SATURDAY AND SUNDAY EAST OF A SCOTT CITY TO LIBERAL LINE AND WEST OF A HAYS TO COLDWATER LINE. IF A STORM DOES DEVELOP IT WOULD BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND DAMAGING STRAIGHT LINE WINDS. THUNDERSTORMS REMAIN IN THE FORECAST THROUGH MIDWEEK AS A FRONTAL BOUNDARY STALLS OUT ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LACY
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
401 PM CDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND GST 4 N GARDEN CITY 38.03N 100.86W
05/25/2006 M61.00 MPH FINNEY KS PUBLIC
0803 PM HAIL 9 W ENGLEWOOD 37.02N 100.15W
05/25/2006 E0.88 INCH MEADE KS TRAINED SPOTTER
0810 PM HAIL 17 SW ASHLAND 37.01N 99.99W
05/25/2006 E1.00 INCH CLARK KS TRAINED SPOTTER
0819 PM TSTM WND GST 5 W CHARLESTON 37.87N 100.66W
05/25/2006 E60.00 MPH FINNEY KS PUBLIC
ESTIMATED WIND GUSTS OF 50 TO 70 MPH.
0838 PM TORNADO 10 NNE GARDEN CITY 38.11N 100.79W
05/25/2006 FINNEY KS TRAINED SPOTTER
THIS WAS A WEAK LANDSPOUT THAT LASTED ABOUT 5 MINUTES.
0845 PM TSTM WND GST 12 SSW CIMARRON 37.65N 100.43W
05/25/2006 E75.00 MPH GRAY KS TRAINED SPOTTER
0850 PM HAIL 21 WSW MEDICINE LODGE 37.17N 98.93W
05/25/2006 E1.00 INCH BARBER KS TRAINED SPOTTER
0904 PM TSTM WND GST 8 NNW PROTECTION 37.31N 99.54W
05/25/2006 E70.00 MPH COMANCHE KS PUBLIC
0913 PM HAIL 8 NNW PROTECTION 37.31N 99.54W
05/25/2006 U0.75 INCH COMANCHE KS PUBLIC
ALSO HAD 70 MPH WIND BEFORE THE RAIN AND HAIL HIT.
0917 PM NON-TSTM WND GST 12 N PROTECTION 37.37N 99.48W
05/25/2006 E75.00 MPH COMANCHE KS PUBLIC
COTTONWOOD TREE BLOWN OVER. ALSO HAD SOME SMALL SOFT
HAIL.
0920 PM HAIL 3 W DODGE CITY 37.76N 100.07W
05/25/2006 E0.88 INCH FORD KS TRAINED SPOTTER
0920 PM HAIL 11 NE ASHLAND 37.30N 99.63W
05/25/2006 E1.00 INCH CLARK KS CO-OP OBSERVER
WINDS GUSTED OUT OF THE SOUTH AT 50 TO 60 MPH ESTIMATED
ROUGHLY 10 MINUTES BEFORE THE HAIL.
0923 PM HAIL 3 NW DODGE CITY 37.79N 100.05W
05/25/2006 E0.88 INCH FORD KS NWS EMPLOYEE
0925 PM HAIL 2 NW DODGE CITY 37.78N 100.04W
05/25/2006 M0.88 INCH FORD KS NWS EMPLOYEE
0940 PM HAIL 3 SW COLDWATER 37.23N 99.38W
05/25/2006 E0.75 INCH COMANCHE KS LAW ENFORCEMENT
0942 PM HAIL COLDWATER 37.26N 99.34W
05/25/2006 E0.75 INCH COMANCHE KS LAW ENFORCEMENT
0945 PM HAIL 1 ENE COLDWATER 37.26N 99.32W
05/25/2006 M1.00 INCH COMANCHE KS NWS EMPLOYEE
1000 PM HAIL JETMORE 38.08N 99.89W
05/25/2006 E0.88 INCH HODGEMAN KS TRAINED SPOTTER
1025 PM HAIL 4 NE BELVIDERE 37.48N 99.03W
05/25/2006 U0.75 INCH KIOWA KS PUBLIC
1030 PM HAIL 4 N COATS 37.57N 98.82W
05/25/2006 U1.00 INCH PRATT KS PUBLIC
1030 PM HAIL 3 S LEWIS 37.89N 99.25W
05/25/2006 E0.75 INCH EDWARDS KS TRAINED SPOTTER
1055 PM TSTM WND GST 2 E ALEXANDER 38.47N 99.51W
05/25/2006 E60.00 MPH RUSH KS PUBLIC
HAD TWO INCH DIAMETER TREE BRANCHES BROKEN.
1102 PM HAIL 1 N PRATT 37.66N 98.74W
05/25/2006 U1.00 INCH PRATT KS EMERGENCY MNGR
1102 PM HAIL PRATT 37.65N 98.74W
05/25/2006 E1.00 INCH PRATT KS EMERGENCY MNGR
56 MPH WINDS WERE REPORTED AT THE PRATT AIRPORT AT 1102
PM.
1108 PM TSTM WND GST 3 ENE DILLWYN 37.99N 98.82W
05/25/2006 E70.00 MPH STAFFORD KS PUBLIC
8 INCH DIAMETER TREE BRANCHES BROKEN. HAD PEA SIZED HAIL
TOO.
1256 AM HAIL 4 S HAZELTON 37.03N 98.40W
05/26/2006 E0.88 INCH BARBER KS PUBLIC
&&
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 6 NW BELVIDERE 37.50N 99.16W
05/25/2006 E0.75 INCH KIOWA KS PUBLIC
&&
26The Dodge City radar (KDDC), 63 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
Large tree branches and a few power poles were blown down.
Power poles were blown down.
Live 1 inch tree branches were broken.
Three inch diameter tree branches broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513474, 5513475, 5513476, 5513477, 5513478, 5513479, 5513480, 5513481, 5513482.